The FRU pulled up outside Joan’s house, the (stunningly good looking, heroic, intelligent, and did I mention GSOH) EMT stumbled out, grabbed his bags and made his way to the front door where he rung the doorbell.
He was met by a woman in her eighties, she was pale, she was sweaty and she really didn’t look too well.
“Sit down luv”, said the EMT, “and tell me why you’ve called me”.
“Well”, she said between breaths, “I’ve got this pain in my chest…”
People who are having a heart attack sometimes look like they are having a heart attack, what I mean by this is that they go into shock. Shock is defined as a lack of oxygen to the tissues and organs of the body, often this is what happens when you lose a lot of blood, and there isn’t enough blood in you body to adequately keep your organs fed with oxygen. Sometimes however, you get cardiogenic shock, which is a failure of the heart to pump sufficient amounts of blood to your organs.
Roughly 1 in 10 heart attacks result in cardiogenic shock, they are often heart attacks that affect the large left side of the heart. The left side of the heart is the part that pumps blood all around you body, so it has quite a lot of work to do. When the supply of oxygenated blood to that side of the heart is blocked, then the pump starts to falter and die.
This then results in the classic ‘look’ of a heart attack. The patient is pale and sweaty, they breath rapidly, and look blue around the lips (cyanosis). Their fingers are often stone cold, and they may be a bit confused. All this is the bodies response to a lack of oxygen.
The (did I mention heroic?) EMT listened as Joan told him about the pain starting about an hour ago, and that it seemed to travel down her arm. While he was listening to her he started to assemble an oxygen mask. Putting it on Joan, he explained that it would make her feel better.
Oxygen is important to the organs, so we want to make sure the patient is getting plenty, this is why we put the patient on oxygen. It can often make them feel better, although I’m not too sure if this is because of the oxygen, or because someone is ‘doing something’.
While reassuring Joan, the EMT (did I mention he is tall dark and handsome?) checked through her previous medical history, he had a little look at the tablets that she took, and found that she was on a minor treatment for high blood pressure and nothing else.
“Any allergies Joan?”, he asked.
“Only Penicillin”, she replied, “it makes my stomach upset”.
“Alright Joan, I’m going to give you some medicine”.
There are two medicines that we give ‘on the road’ to patients who we think are having a heart attack. Aspirin and GTN.
Aspirin was discovered to reduce your chances of death from a heart attack by 23%, it works by making the parts of your blood that want to stick together to form a clot (which will then go on to block an artery) less ‘sticky’. So we give 300mg of aspirin to pretty much anyone we suspect of having pain related to the heart.
So aspirin is given unless the patient is allergic to it, or if they are on a better ‘anti-sticky’ drug.
It is important for me to say, that most patients don’t know what ‘allergic’ means. An allergic reaction is something life threatening, and will make you incredibly ill. An allergy is not “it gives me an upset stomach”. It is really important for the medic on scene to determine if the patient is truly allergic, or just doesn't like taking the drug.
Trust me, 23% reduction in death is worth an upset stomach.
While Joan chewed the aspirin the EMT checked her blood pressure, 88/50, not good. The other drug that he wanted to give would have to wait.
The other drug we give is GTN (glyceryl trinitrate). The GTN we give is a little spray bottle, and is again used when we suspect that the pain a patient is feeling is related to their heart.
GTN works by relaxing the blood vessels in the body, it makes then a bit more ‘floppy’ and by extension they get a bit larger. We are hoping that the blood vessel gets large enough that a bit more blood can flow around the clot, and supply the tissues of the heart with the much needed oxygenated blood.
Unfortunately, the drug has a side effect of dropping a patient’s blood pressure. so the patient needs to have a fairly good blood pressure to start with, otherwise we might lower their blood pressure so much that the brain wouldn’t receive enough blood and the patient faints (or worse). In the case of Joan, her blood pressure is too low, so the EMT can’t give the GTN.
The treatment done, all that was left was to wait for the ambulance. The EMT was getting a bit nervous. This woman needed to be in hospital, not in her living room.
He breathed a sign of relief, if he listened carefully he could just about hear the familiar sounds of a siren approaching.